By: Megan Broad, administrative assistant, Governmental Relations Division
The Food and Drug Administration reminds consumers to follow their veterinarians’ specific advice on giving pain medications to pets, such as nonsteroidal, anti-inflammatory drugs (NSAIDs), and underscores that over-the-counter human products can be toxic or even deadly to pets.
While some NSAIDs are approved for long-term therapies in dogs, the FDA highlights that they are not yet approved for long-term use in cats. Though these medicines are similar to the drugs humans take for pain, the FDA reminds consumers that it is very important to check first with a veterinarian for what type of NSAIDs pets should take and at what dosage, to avoid a toxicity in your pet and to treat the pet with the therapy that’s best for the pet’s pain..
The FDA also reminds consumers that it is important to pay close attention to dosage and to the possibility of dangerous side effects, including the potential for kidney or liver damage in animals that are on NSAIDs If you notice your animal experiencing any of these symptoms, contact your veterinarian immediately:
- decreased to no appetite,
- decreased activity level, or
The FDA says that working closely with a veterinarian and following his or her instructions will ensure that your dog or cat will be at its best.
Anyone can sign up for the FDA’s consumer health updates for information about pet medications.
In addition, the FDA has provided a list of 10 questions that consumers should ask their veterinarian when their pets have been prescribed medications, including:
- Why has my pet been prescribed this medication and how long do I need to give it?
- How do I give the medication to my pet? Should it be given with food?
- How often should the medication be given and how much should I give each time? If it is a liquid, should I shake it first?
- How do I store the medication?
- What should I do if my pet vomits or spits out the medication?
- If I forget to give the medication, should I give it as soon as I remember or wait until the next scheduled dose? What if I accidently give too much?
- Should I finish giving all of the medication, even if my pet seems to be back to normal?
- Could this medication interact with other medications my pet is taking?
- What reactions should I watch for, and what should I do if I see any side effects?
- When should I bring my pet back for a re-check? Will you be calling me to check on my pet’s progress, or should I call you?